Kentucky, 2024

Damaging Wind in Kentucky, July 30, 2024

July 30, 2024 · NWS ILN · 1 event in 1 county or zone

An upper level disturbance moving southeast across the region produced showers and thunderstorms during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An upper level disturbance moving southeast across the region produced showers and thunderstorms during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 30, 2:25 AM EST, 9 minutes earlier.

Area forecast discussion, Jul 30, 2:25 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
325 AM EDT Tue Jul 30 2024

.SYNOPSIS...
An active weather pattern is in store for the region through the
week, potentially continuing into the upcoming weekend before
drier conditions evolve into early next week. Several episodes
of showers and storms are expected through this active and
unsettled regime. Seasonably warm and humid conditions will
prevail through the week as well.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Several clusters of storms continue to progress to the E through
the local area this morning, but will continue to do so in a
weakening phase. Torrential rainfall rates will be the main
concern with any of the heaviest activity, which may act to
briefly overwhelm drainage systems. Behind the main broken
complex, additional ISO/SCT cellular activity will continue to
also work its way to the ESE, but a downward trend in hazardous
weather potential is expected into the daylight hours as the
activity pushes out of the area around/after daybreak.

Storm activity will decrease from NW to SE area-wide this
morning as the primary low shifts E into SE MI and further away
from the local area into the afternoon hours. Although a few
afternoon SHRA/TSRA may be possible in parts of NE KY and
central OH, a relative minimum in both LL moisture and instby
will be positioned across the ILN FA through late afternoon,
suggesting a somewhat quiet daytime with mainly dry conditions
expected.

Highs today will range from near 90 degrees in the W to the mid
80s in central/south-central OH and NE KY where cloud cover
will be more persistent. Heat index values will approach the
upper 90s in the Tri-State where slightly better LL
moisture/higher dewpoints will reside.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
The /mainly/ quiet near term period will spill into the short
term period, albeit with a few more uncertainties. There are
several indications for an MCS to originate near in IA/MO this
evening before diving to the SE across portions of IL/IN and wrn
and central KY. Given the expectation for the instby gradient to
be stretched along this corridor, with slightly "more stable"
air still entrenched locally, do think that the bulk of this
late evening activity should stay just to the SW of the ILN FA.

There will likely be regenerative convective development on the
flanking line of this MCS, but even that (given pattern
recognition) would likely be focused just to the SW of the local
area. Of course, the tracks of these convective complexes,
especially ones that are so influenced by the mesoscale
environment modulation, oftentimes are not handled well by
guidance. And there are some indications for another midlevel
S/W to move into NW parts of the OH Vly during the predawn
hours (to the E of the MCS activity), would could provide just
enough forcing/lift to initiate renewed convection along a NW-
to-SE line from nrn IN through nrn/central KY. The nrn fringe of
any such activity (which could impact EC IN and the Tri-State) is
highly uncertain, but it does seem like the favorable corridor
for overnight storm activity should align a bit further to the
SW than has been the case this morning. So most (if not all) of
the local area may end up staying dry tonight, but confidence is
this scenario is lower than one would hope, especially in a
still-saturated/unstable environment with two distinct S/Ws
ejecting E into the region. Portions of central OH into NE KY
have the highest probabilities of staying dry for the overnight.

The fcst for Wednesday will undoubtedly be influenced by
convective evolution tonight, both in terms of temps and
pcpn/storm chances. This being said, large-scale height rises
should be nudging to the NE into the OH Vly, so there are
questions regarding capping and the potential inhibition on
convective chances. In a storm-free scenario, highs should
reach into the upper 80s and lower 90s, with heat index values
generally in the mid to upper 90s. Any storm complex that does
develop during the day would likely pose a strong/damaging wind
threat, even if the prevailing guidance suggests a dry fcst
daytime period for now.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Convection and heat remain the two primary issues to address
through the extended forecast period. To begin with heat, it
looks like Thursday will be the warmest days of the forecast
period, although admittedly there are convective influences that
will likely tamper with an otherwise straightforward scenario.
Due to the influence of the ridge to the southwest, heights will
be highest over the Ohio Valley on Thursday. This may result in
some capping (reducing but not eliminating thunderstorm
chances) as well as a greater potential for heat. With dewpoints
well into the 70s, heat indices around 100 degrees are likely
for at least a portion of the forecast area on Thursday.
Confidence in this remains medium at most, since the potential
exists for storms to disrupt peak heating for at least part of
the area.

There may again be one or more MCSs that develop/move through
the OH Vly Wednesday night into Thursday morning, although the
proximity of the midlevel ridge nudging into the region
suggests that the most favorable corridor may set up E of the
previous MCS corridors. If, and it is a big if, storms are able
to develop in this very unstable air mass, damaging winds would
certainly be a threat. This potential could continue into
Thursday, but again, confidence is low in any specifics.

By Thursday night into Friday, as a trough moves into the Great
Lakes, the overall pattern will become more favorable for forcing.
It is unclear if this will result in a greater severe weather
potential or not, since instability (and midlevel lapse rates)
will be diminishing somewhat as the air mass begins to change.
Chances for convection will diminish even further over the
weekend, as the trough moves off to the east. Dry conditions
currently appear likely behind the trough axis, mainly for
Sunday and Monday.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
Large complex of TSRA continues to track to the ESE through the
SW part of the local area, likely impacting KCVG/KLUK/KILN with
IFR/LIFR VSBY reductions and prevailing TSRA for the first hour
or two of the TAF period. Some brief MVFR CIGs will also be
possible with this activity before CIGs go more firmly MVFR
area-wide in the immediate wake of the convection, with the
activity expected to slowly drift to the SE and eventually away
from the SW sites by 09z. Some disorganized and more ISO
activity further to the N may linger into central OH sites of
KCMH/KLCK a bit longer before drier conditions evolve area-wide
by daybreak.

Widespread MVFR, with even some IFR CIGs possible at KILN/KDAY,
will lift/scatter past 15z as some slightly drier air moves into
the region for the afternoon. Some ISO SHRA may linger in
central OH through very early afternoon, but most of the
activity should be to the E of KCMH/KLCK. Light SSW winds around
5-7kts will slowly go more westerly toward/beyond 12z before
going more out of the WNW by/after 15z-18z at 10-12kts.

Dry conditions should prevail for the daytime, although
admittedly there are more uncertainties as we get toward the
very end of the TAF period in regards to additional
complexes/clusters of storms potentially near KCVG/KLUK. Did
not have confidence to add any pcpn into the fcst at this
juncture (for KCVG 30-hr TAF), but there may very well be more
activity nearby during the predawn hours Wednesday.

OUTLOOK...Thunderstorms are possible Tuesday night through
Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...KC
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...KC/Hatzos
AVIATION...KC
Hazardous weather outlook, Jul 29, 2:48 PM EST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
348 PM EDT Mon Jul 29 2024

OHZ026-034-035-042>046-051>056-062>065-073-074-082-302000-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union-Delaware-Miami-
Champaign-Clark-Madison-Franklin-Licking-Greene-Fayette-Pickaway-
Fairfield-Ross-Hocking-Pike-
348 PM EDT Mon Jul 29 2024

This Hazardous Weather Outlook is for central Ohio, south central
Ohio and west central Ohio.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several rounds of showers and storms will be possible late Wednesday
through Friday. Some locally heavy rain and gusty winds will be the
primary threats with this activity. Repeated rounds of heavy rain
may lead to localized flooding.

Additionally, heat index values in the upper 90s to around 100
degrees will be possible on both Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060-061-070>072-077>081-
088-302000-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Preble-Montgomery-Butler-Warren-Clinton-
Hamilton-Clermont-Brown-Highland-Adams-Scioto-
348 PM EDT Mon Jul 29 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, south
central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Tonight.

Storms will affect the area this evening into the overnight hours.
Heavy rain and flooding will be the main threat. Strong to severe
storms will also be possible with damaging winds possible. Also, can
not rule out the potential for a tornado.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several rounds of showers and storms will be possible late Wednesday
through Friday. Some locally heavy rain and gusty winds will be the
primary threats with this activity. Repeated rounds of heavy rain
may
lead to localized flooding.

Additionally, heat index values in the lower 100s will be possible
on both Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 30, 1:15 AM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
215 AM EDT Tue Jul 30 2024

KYZ095>098-OHZ078-300700-
Pendleton KY-Robertson KY-Bracken KY-Grant KY-Clermont OH-
215 AM EDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF ROBERTSON...
BRACKEN...EASTERN GRANT...PENDLETON...SOUTH CENTRAL CLERMONT THROUGH
300 AM EDT...

At 213 AM EDT, a strong thunderstorm was located near Williamstown,
moving east at 40 mph.

HAZARD...Wind gusts up to 45 mph, pea size hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Williamstown, Falmouth, Dry Ridge, Felicity, Brooksville, Butler,
Morgan, Corinth, Neville, Chilo, Browning Corner, Bradford,
Stonewall, Northcutt, Gardnersville, Powersville, Johnsville,
Hittville, US Route 62 at State Route 875, and Woolcutt.

This includes I-75 in Kentucky between mile markers 145 and 162.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3873 8466 3888 8412 3879 8405 3877 8405
      3877 8404 3870 8398 3855 8400 3853 8417
      3854 8416 3856 8417 3855 8421 3856 8422
      3857 8420 3858 8421 3856 8441 3853 8444
      3853 8446 3854 8447 3851 8449 3849 8463
TIME...MOT...LOC 0613Z 254DEG 36KT 3859 8455

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Clark
Local storm report, Jul 30, 1:36 AM EST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
236 AM EDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     Flood            Centerville             39.81N 84.99W
07/30/2024                   Wayne              IN   911 Call Center

            Standing water on Temple Dr.

&&
Special weather statement, Jul 30, 1:36 AM EST, 58 minutes before
Special Weather Statement
National Weather Service Wilmington OH
236 AM EDT Tue Jul 30 2024

OHZ073-079-081-082-300700-
Pike OH-Adams OH-Brown OH-Ross OH-
236 AM EDT Tue Jul 30 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EAST CENTRAL BROWN...
SOUTHEASTERN FAYETTE...NORTHERN ADAMS...NORTHWESTERN PIKE...EASTERN
HIGHLAND...NORTHWESTERN SCIOTO AND WESTERN ROSS COUNTIES THROUGH 300
AM EDT...

At 236 AM EDT, strong thunderstorms were located along a line
extending from near Washington Court House to near Leesburg to near
Hillsboro to near Sardinia, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chillicothe, Greenfield, Peebles, Winchester, Seaman, Bainbridge,
Pike Lake, Kincaid Springs, Cynthiana, North Folk Village, Frankfort,
Emerald, Decatur, Russellville, South Salem, Cherry Fork, Sinking
Spring, May Hill, Austin, and Locust Grove.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3894 8387 3902 8373 3902 8361 3906 8339
      3923 8334 3925 8335 3924 8336 3927 8339
      3936 8338 3950 8328 3946 8294 3910 8313
      3876 8363
TIME...MOT...LOC 0636Z 273DEG 37KT 3948 8336 3926 8354 3924 8356 3899
8377

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

McGinnis
Local storm report, Jul 30, 1:42 AM EST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
242 AM EDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 AM     Tstm Wnd Gst     3 ESE Wilmington        39.43N 83.78W
07/30/2024  M46 MPH          Clinton            OH   ASOS

            KILN ASOS.

&&
Local storm report, Jul 30, 1:43 AM EST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
243 AM EDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     Tstm Wnd Gst     2 SSE Wilmington        39.42N 83.82W
07/30/2024  M46 MPH          Clinton            OH   Official NWS Obs

            WFO Wilmington, Ohio.

&&
Special weather statement, Jul 30, 2:00 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Wilmington OH
300 AM EDT Tue Jul 30 2024

KYZ098>100-OHZ079-081-300745-
Robertson KY-Mason KY-Lewis KY-Adams OH-Brown OH-
300 AM EDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF
MASON...ROBERTSON...NORTHWESTERN LEWIS...SOUTHEASTERN BROWN AND
SOUTHWESTERN ADAMS COUNTIES THROUGH 345 AM EDT...

At 300 AM EDT, a strong thunderstorm was located near Washington,
moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Maysville, Washington, Manchester, Ripley, Aberdeen, Lewisburg,
Tollesboro, Mount Olivet, Germantown, Sardis, Concord, Trinity,
Murphysville, Burika, Alhambra, Bradysville, Mays Lick, Mitchells
Mill, Rectorville, and Epworth.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3847 8409 3859 8401 3859 8399 3866 8396
      3875 8390 3874 8347 3846 8358 3850 8360
      3851 8363 3852 8363 3852 8364 3846 8386
      3849 8393 3845 8399
TIME...MOT...LOC 0700Z 284DEG 34KT 3859 8388

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

McGinnis

The radar

The Cincinnati radar (KILN), 98 km away, was scanning. The volume nearest the first event began at 07:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mason

When
July 30, 2:34 AM EST to 2:35 AM EST
Where
Mason County, 1.76 mi ESE of Lewisburg
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.540, -83.740

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191671.